Hail, Crawford
- When
- March 15, 1:23 PM CST
- Where
- Crawford County, 5 mi W of Cuba to 3 mi SW of Cuba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.070, -91.492
A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 15, 12:40 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 140 PM CDT THU MAR 15 2012 .UPDATE... ISSUED AT 135 PM CDT THU MAR 15 2012 AFTERNOON CONVECTION IS NOW SHOWING ITS HAND. BASED ON TRENDS THE LAST 45 MINUTES IT WOULD APPEAR THAT BEST COVERAGE OF STORMS WILL BE ALONG AND SOUTH OF A KIH...CPS...1H2 LINE...ALTHOUGH AM CERTAINLY NOT DISCOUNTING DEVELOMENT FURTHER N WITH MUCAPES 2000-2500 AND LITTLE IF ANY CIN. ALSO TWEEKED TEMPS DOWN A BIT IN THE FAR S...WHERE TEMPS ARE STRUGGLING TO RECOVER FROM THE MORNING CONVECTION. TRUETT && .SHORT TERM... ISSUED AT 345 AM CDT THU MAR 15 2012 (TODAY AND TONIGHT) LITTLE CHANGE IN THINKING SINCE PREVIOUS FORECAST. TEMPERATURES WARMED UP ABOVE GUIDANCE YET AGAIN ON WEDNESDAY...AND I SEE NO REASON NOT TO GO ABOVE GUIDANCE AGAIN TODAY. AM LESS CONFIDENT IN MID 80S TODAY THAN YESTERDAY THOUGH SINCE CONVECTION MAY BE MORE WIDESPREAD ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWFA AS A SHORTWAVE RIPPLES EAST OUT OF THE PLAINS INTO THE MID-MISSISSIPPI VALLEY. WENT 2-3 DEGREES WARMER THAN WARMEST MAV GUIDANCE ACROSS MOST OF THE AREA. HAVE INCREASED POPS ACROSS SOUTHERN SECTIONS TO LIKELY AS WELL TO BETTER REPRESENT THE PROPOSED TRACK OF THE SHORTWAVE. SHOULD SEE CONVECTION DIMINISH DURING THE EVENING SINCE THE WAVE MOVES EAST AND THERE DOESN'T APPEAR TO BE MUCH FORCING TO MAINTAIN STORMS ESPECIALLY AFTER MIDNIGHT. CARNEY && .LONG TERM... ISSUED AT 345 AM CDT THU MAR 15 2012 (FRIDAY THROUGH WEDNESDAY) LITTLE CHANGE IN THINKING SINCE PREVIOUS FORECAST. TEMPERATURES WARMED UP ABOVE GUIDANCE YET AGAIN ON WEDNESDAY...AND I SEE NO REASON NOT TO GO ABOVE GUIDANCE AGAIN TODAY. AM LESS CONFIDENT IN MID 80S TODAY THAN YESTERDAY THOUGH SINCE CONVECTION MAY BE MORE WIDESPREAD ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWFA AS A SHORTWAVE RIPPLES EAST OUT OF THE PLAINS INTO THE MID-MISSISSIPPI VALLEY. WENT 2-3 DEGREES WARMER THAN WARMEST MAV GUIDANCE ACROSS MOST OF THE AREA. HAVE INCREASED POPS ACROSS SOUTHERN SECTIONS TO LIKELY AS WELL TO BETTER REPRESENT THE PROPOSED TRACK OF THE SHORTWAVE. SHOULD SEE CONVECTION DIMINISH DURING THE EVENING SINCE THE WAVE MOVES EAST AND THERE DOESN'T APPEAR TO BE MUCH FORCING TO MAINTAIN STORMS ESPECIALLY AFTER MIDNIGHT. CONTINUING THE IDEA OF ISOLATED TO WIDELY SCATTERED CONVECTION EACH DAY THROUGH THE WEEKEND AS SOUTHWEST FLOW CONTINUES OVER THE AREA. THE BEST CHANCE LOOKS LIKE SATURDAY WHEN ANOTHER WELL DEFINED SHORTWAVE RIPPLES OUT OF THE SOUTHERN PLAINS ACROSS MISSOURI. NOT QUITE READY TO INCREASE POPS ABOVE CHANCE SINCE THE STRENGTH OF THE WAVE MAY BE DUE TO CONVECTIVE FEEDBACK...BUT LIKELY POPS WOULD BE VERY APPROPRIATE IF SUBSEQUENT MODEL RUNS CONTINUE TO SHOW THIS WAVE. MEDIUM RANGE MODELS STILL SHOW THE FLOW UNDERGOING EYE-POPPING AMPLIFICATION SUNDAY INTO MONDAY AS A DEEP LONGWAVE TROF DEVELOPS OVER THE WESTERN U.S. AND A RIDGE AMPLIFIES OVER THE APPALACHIANS. SHOULD SEE RAIN CHANCES FALL OFF AS THIS OCCURS SINCE WE'LL BE CLOSER TO THE RIDGE AXIS THAN THE TROF. HOWEVER...BOTH THE ECMWF AND GFS SHOW A TREMENDOUS AMOUNT OF LOW LEVEL MOISTURE CONVERGENCE SPREADING ACROSS WESTERN MISSOURI BY 00Z TUESDAY...WITH AN IMPRESSIVE AMOUNT OF QPF ASSOCIATED WITH IT. IT DOESN'T QUITE GET INTO OUR CENTRAL MISSOURI COUNTIES...BUT I THINK IT'S TOO CLOSE TO PULL OUT CHANCES IN CENTRAL MO AT THIS TIME. SHOULD SEE THOSE CHANCE POPS OVERSPREAD THE REST OF THE AREA AS THE TROF STARTS TO SLOWLY MOVE EAST...THOUGH AM NOT SURE ON TIMING AT THIS JUNCTURE. THIS IS CERTAINLY AN UNSEASONABLE PATTERN...SO CONFIDENCE IN THE FORECAST FOR NEXT WEEK IS PRETTY LOW. CARNEY && .AVIATION... ISSUED AT 1234 PM CDT THU MAR 15 2012 THIS MORNINGS CONVECTIVE CLUSTER PUSHING INTO S IL ATTM...SO FORECAST TRENDS FOR THIS AFTERNOON DEAL WITH REDEVELOPMENT IN THE WAKE OF THIS SYSTEM. AMS IS MODERATLY UNSTABLE WITH LITTLE CIN...SO EXPECT HIT AND MISS CONVECTION DURING THE AFTERNOON. ATTM NOT CERTAIN IF AND/OR WHERE THE MAIN COVERAGE OF THIS AFTERNOONS CONVECTION WILL BE...ALTHOUGH HRRR DATA HAS BEEN HINTING THAT THE SOMEWHAT BETTER FOCUS FOR STORMS WILL BE FROM THE EASTERN OZARKS THROUGH THE STL AREA. FOR NOW HAVE HIGHLIGHTED TS THREAT WITH CB CLOUD GROUP ALG AND S OF I-70 CORRIDOR. HAVE ALSO KEPT CB GROUP GOING INTO THE EVENING...AS THERE SEEMS TO BE SOME MODEL CONSENSUS THAT SHORTWAVE CURRENTLY OVER OK WILL KEEP SOME THREAT GOING PAST MAX HEATING. FINALLY...GIVEN PERSISTENT S FLOW AND CONDITIONS OVER THE PLAINS AROUND DAYBREAK THIS MORNING...HAVE INTRODUCED A BIT OF FOG AND STRATUS FOR EARLY FRIDAY MORNING...PRIMARILY IN UIN AND COU. SPECIFICS FOR KSTL...TAF ATTEMPTS TO REFLECT AN AMS-TYPE TSRA THREAT WITH A BKN CU FIELD...VCSH...AND CB CLOUD GROUP...AND WILL REFINE THIS IF/WHEN CONVECTIVE TRENDS BECOME A BIT BETTER DEFINED. AS MENTIONED ABOVE...HAVE ALSO HELD ONTO CB CLOUD GROUP PAST MAX HEATING AND THROUGHOUT THE EVENING DUE TO UPSTREAM SHORTWAVE. TRUETT && .CLIMATE... HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES FOR KSTL AND KCOU FOR THURSDAY 03/15 AND FRIDAY 03/16. KSTL DAY DATE HI MAX YEAR HI MIN YEAR THU 03/15 80F 1945 60F 1919 FRI 03/16 86F 1945 57F 1919 KCOU DAY DATE HI MAX YEAR HI MIN YEAR THU 03/15 79F 1914 62F 1919 FRI 03/16 87F 1945 55F 1945 && .PRELIMINARY POINT TEMPS/POPS... ST LOUIS 85 61 85 65 / 40 40 30 20 QUINCY 82 60 83 59 / 30 30 20 20 COLUMBIA 82 60 82 60 / 40 40 20 20 JEFFERSON CITY 82 58 82 63 / 40 40 20 20 SALEM 75 59 80 62 / 50 40 40 30 FARMINGTON 73 59 81 62 / 60 40 40 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 513 AM CDT THU MAR 15 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 513 AM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND AGAIN IN CENTRAL MISSOURI ON MONDAY AND OVERSPREADING THE AREA TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 AM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL NASHVILLE 38.35N 89.38W
03/15/2012 E0.25 INCH WASHINGTON IL TRAINED SPOTTER
VERY BRIEF PERIOD OF PEA-SIZED HAIL
&&
TRUETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 151 PM CDT THU MAR 15 2012 MOZ072-073-151915- CRAWFORD MO-WASHINGTON MO- 151 PM CDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND EASTERN CRAWFORD COUNTIES UNTIL 215 PM CDT... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ANTHONIES MILL...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANTHONIES MILL... RICHWOODS... LATTY... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL WOOD RIVER 38.86N 90.08W
03/15/2012 E0.25 INCH MADISON IL TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL ROXANA 38.84N 90.05W
03/15/2012 E0.25 INCH MADISON IL TRAINED SPOTTER
&&
DYEThe St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
27 hail, 3 flash flood. Local standard time, as filed.
Numerous reports of large hail in the New Melle area...with the largest being tennis ball size. Also, there were several reports of siding damage, tree limbs knocked down and a couple of cars sustained windshield damage.
Numerous reports of one inch hail fell in a large swath from just west of Lambert-St. Louis International Airport, across the airport grounds and continued to the northeast of the airport.
A wide swath of large hail fell from areas along and west of I-64 near Highways N and DD to the east northeast through the cities of Lake St. Louis, Dardenne Prairie, and O'Fallon. The largest hail stones, baseball size, were reported near the intersection of Winghaven Boulevard and I-64. There were numerous reports of one to two inch diameter hail.
Numerous reports of large hail fell over portions of St. Peters and St. Charles. The largest hail stones, one and a half inches in diameter, were reported in northeastern St. Peters.
Numerous reports of one inch hail on the south side of Jefferson City.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway N between Bourbon and Anthonies Mill.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 50 just east of Linn and Highways Y and NN in far southeastern Osage County.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway A just north of Bland.
There were several reports of one inch hail on the north side of Columbia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369848, 369849, 369850, 370413, 370414, 370416, 370417, 370418, 370421, 370427, 370425, 370598, 370599, 370600, 370601, 370602, 370603, 370605, 370606, 370610, 370607, 370608, 370612, 370609, 370623, 370618, 370616, 370625, 370627, 370619.